Pennsylvania, 2003Flood in Pennsylvania, December 11 to 12, 2003
December 11 to 12, 2003 · NWS CTP · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Dec 11, 3:25 AM EST, 4 hours 35 minutes earlier.
Area forecast discussion, Dec 11, 3:25 AM EST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
325 AM EST THU DEC 11 2003
.DISCUSSION...
WL CANCEL FLOOD WATCHES OVER WESTERN TWO THIRDS OF CWA AS STEADIEST
AND HEAVIEST RAINS HAVE WINDED DOWN THERE. SNOWPACK LARGELY
DISSOLVED FROM OVERNIGHT RAINS...WITH WIDESPREAD BASIN AVERAGE
PRECIPITATION OF 1.5 TO 2 INCHES INDICATED FROM RADAR ESTIMATES AND
IFLOWS GAGES AND MULTISENSOR PRECIPITATION ESTIMATES (MPES). NO
MAJOR PROBLEMS REPORTED AS OF YET...BUT GIVEN .5 TO 1.00 W.E. OF
MELTED SNOWPACK ADDED TO 1.5 TO 2.0 BASIN AVERAGE PRECIPITATION...
STILL EXPECT AT LEAST MINOR FLOODING PROBLEMS...ESPECIALLY OF
ROADWAYS TYPICALLY SUSCEPTIBLE TO MINOR FLOODING AND SOME
BASEMENTS.
COLDER AIR ARRIVES ON BRISK WEST/NORTHWEST WINDS LATE THIS AFTERNOON
AND TONIGHT FOR SOME R TO S CHANGEOVER AND MINIMAL ACCUMS...AND THEN
SOME LES POSSIBILITIES TONIGHT. AT THIS TIME...TRAJECTORIES DONT
BECOME EXTREMELY FAVORABLE FOR OUR NORTHWEST COUNTIES...ALTHOUGH
SOME OF THE STEADIER BANDS COULD SNEAK INTO WARREN AND MCKEAN
COUNTIES FOR A FEW HOURS OVERNIGHT.
QUIET WEATHER THEN PREVAILS FOR LATE FRIDAY THROUGH THE FIRST HALF
OF THE WEEKEND. PACIFIC STORM SYSTEM STILL PROGGED TO CREATE A
POTENTIAL MESS BEGINNING NOW AS EARLY AS LATE SAT NIGHT AS PER
LATEST GFS WITH LIGHT SNOW BREAKING OUT OVER SOUTHERN AND CENTRAL
SECTIONS...AND THEN CONTG ON SUNDAY. ECMWF MUCH FURTHER NORTH WITH
UPPER & SFC FEATUERS...GFS FURTHER OFFSHORE WITH BOTH. LEANING
TOWARD MORE CONSISTENT ECMWF SOLUTION FOR NOW...WHICH GFS IS
TRENDING TOWARDS LAST FEW RUNS.
ISC GRIDS AND WORK ZONES SENT.
&&
PRELIMINARY POINT TEMPS/POPS...
HARRISBURG 46 28 42 22 / 40 0 0 10
WILLIAMSPORT 44 26 38 18 / 50 0 0 10
BRADFORD 37 20 28 11 / 60 10 10 10
JOHNSTOWN 36 20 28 17 / 50 10 10 10
ALTOONA 42 25 36 17 / 40 0 0 10
STATE COLLEGE 43 28 35 19 / 40 0 0 10
SELINSGROVE 45 25 38 19 / 50 0 0 10
LANCASTER 46 28 42 20 / 50 0 0 10
YORK 46 26 42 18 / 40 0 0 10
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH CONTINUES UNTIL 100 PM EST FOR THE LOWER TO MIDDLE
SUSQUEHANNA RIVER VALLEY.
&&
Hazardous weather outlook, Dec 11, 5:20 AM EST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
520 AM EST THU DEC 11 2003
PAZ036-045-046-049>053-056>059-063>066-111218-
ADAMS PA-COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-FRANKLIN PA-
LANCASTER PA-LEBANON PA-MONTOUR PA-NORTHUMBERLAND PA-PERRY PA-
SCHUYLKILL PA-SNYDER PA-SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-
UNION PA-YORK PA-
520 AM EST THU DEC 11 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY:
COMBINED RUNOFF FROM OVERNIGHT RAINFALL AND SNOW MELT MAY CAUSE
FLOODING OF STREAMS AND CREEKS OVER SOUTHEAST PENNSYLVANIA.
A FLOOD WATCH REMAINS IN EFFECT THROUGH 100 PM EST.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY:
THERE IS A CHANCE OF SNOW OR RAIN BEGINNING SATURDAY NIGHT AND
CONTINUING INTO MONDAY...AND AGAIN ON WEDNESDAY. OTHERWISE NO OTHER
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-111218-
BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-ELK PA-
FULTON PA-HUNTINGDON PA-JUNIATA PA-MCKEAN PA-MIFFLIN PA-
NORTHERN CENTRE PA-NORTHERN CLINTON PA-NORTHERN LYCOMING PA-
POTTER PA-SOMERSET PA-SOUTHERN CENTRE PA-SULLIVAN PA-TIOGA PA-
WARREN PA-
520 AM EST THU DEC 11 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY:
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY:
THERE IS A CHANCE OF SNOW BEGINNING SATURDAY NIGHT AND CONTINUING
INTO MONDAY...AND AGAIN ON WEDNESDAY. OTHERWISE NO OTHER HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.
Flood, Cumberland
- When
- December 11, 8:00 AM EST to December 12, 4:00 PM EST
- Where
- Cumberland forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.164, -77.266 (the zone’s center; the record gives no point)
Heavy rainfall caused Yellow Breeches Creek at Camp Hill to exceed flood stage. The creek rose above its flood stage of 7.0 feet at 8:00 AM EST on the 11th, crested at 8.49 feet at 4:00 PM EST on the 11th, then fell back below flood stage at 4:00 PM EST on the 12th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike and High Surf in California, December 11 to 12, 20031 injured · $80,000 · 4 events
- Flash Flood in Pennsylvania, December 11, 2003$100,000 · 1 event
- Flash Flood in Pennsylvania, December 11, 2003$50,000 · 1 event
- Strong Wind in New Jersey, December 11, 2003$20,000 · 1 event
- Flooding in Maryland, December 11 to 13, 20039 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, December 11, 20035 events
- Winter Weather in New York, December 11, 20034 events
- Storm Surge in New Jersey, December 11, 20034 events
- Flooding in New York, December 11 to 12, 20033 events
- Heavy Rain in Pennsylvania, December 11, 20033 events
- Heavy Snow in California, December 11, 20033 events
- Flooding in West Virginia, December 11 to 12, 20033 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330784.